Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 8, NWS Houston/Galveston, TX

April 5, 200923 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Apr 5, 2009, 5:55 AM CDT for 23 counties in Texas. It took effect at Apr 5, 2009, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 5:55 AM CDT (10:55 UTC)
In effect from
Apr 5, 2009, 12:00 PM CDT
Expired
Apr 5, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHGX 051055
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
555 AM CDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT THIS AFTERNOON..

.STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF A
COLD FRONT MOVING THROUGH THE REGION LATE THIS MORNING AND EARLY
THIS AFTERNOON.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-052030-
/O.NEW.KHGX.WI.Y.0008.090405T1700Z-090406T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...CLEVELAND...
COLDSPRING...COLLEGE STATION...COLUMBUS...CONROE...CORRIGAN...
CROCKETT...DAYTON...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
FRIENDSWOOD...GALVESTON...GROVETON...HEMPSTEAD...HOUSTON...
HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LAKE SOMERVILLE...
LEAGUE CITY...LIBERTY...LIVINGSTON...MADISONVILLE...
MISSOURI CITY...MONT BELVIEU...NAVASOTA...ONALASKA...PALACIOS...
PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SHEPHERD...SUGAR LAND...TEXAS CITY...
THE WOODLANDS...TOMBALL...TRINITY...WEIMAR...WHARTON...WILLIS...
WINNIE
555 AM CDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

A COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING AND OFF THE
COAST EARLY THIS AFTERNOON. COOL NORTHWEST WINDS WILL INCREASE TO
20 TO 25 MPH WITH GUSTS TO 30 TO 35 MPH. WINDS WILL GRADUALLY
RELAX AFTER 7 PM. THE ADVISORY MAY NEED TO BE EXTENDED OVER THE
COASTAL COUNTIES AS WINDS MAY BE SLOWER TO RELAX ALONG THE COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 5, 5:40 AM CDT, 15 minutes earlier.

Area forecast discussion, Apr 5, 5:40 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
540 AM CDT SUN APR 5 2009

.DISCUSSION...
ACROSS SETX SKIES ARE CLOUDY AS A RESULT OF HIGH CLOUDS FROM THE
PACIFIC TAP AND LL MOISTURE AND THE LIFR CIGS TO BOOT. SOUTHERLY
FLOW ACROSS THE AREA BUT PREFRONTAL TROUGH HAS ALREADY MADE IT TO
CLL-PSN LINE. COLD FRONT WITH IMPRESSIVE COOLING AND WINDS NEAR A
GARLAND TO HILLSBORO TO JUST BARELY NORTH OF JUNCTION. AT THE PACE
IT IS MOVING IT SHOULD BE THROUGH CLL AROUND 13-14Z...
LIVINGSTON/DOWNTOWN HOUSTON/WHARTON AROUND 16-17Z AND COAST 1 TO 2
HOURS LATER. VERY SLIGHT CHANCE OF SHOWERS OVER THE EASTERN ZONES BUT
CAP WILL LIKELY KEEP A LID ON -SHRA. WIND FIELD SFC-850 WITH
DAYTIME HEATING SHOULD LEAD TO SUSTAINED WINDS OF 15-25KT WITH
GUSTS 30-35KT. WILL ISSUE A WIND ADVISORY SHORTLY. WINDS GRADUALLY
COMING DOWN OVERNIGHT AS STRONG CAA STILL UNDERWAY (850 TEMPS DROP
TO 5C AT HOBBY AND 2C AT CLL AROUND 6Z MONDAY) AND THE COASTAL
COUNTIES MAY NEED TO EXTEND THE WIND ADVISORY TO MIDNIGHT. PACIFIC
TAP WILL STILL BE BRINGING CI INTO THE REGION AND THIS MAY HELP TO
MODERATE THE TEMPERATURE FALL SLIGHTLY. MODERATE CAA ALL DAY
MONDAY AND TEMPERATURES WILL STRUGGLE TO RECOVER TO THE LOWER 60S.
ANOTHER COLD NIGHT MONDAY NIGHT WITH MINS TUESDAY MORNING DIPPING
TO 32-35 NORTH...34-37 CENTRAL...AND 40-45 COAST. IF THESE NUMBERS
PAN OUT THEN THE AREA WILL COME CLOSE TO RECORDS...
         RECORD LOWS
       6TH         7TH
CLL...38 1970....34 2007
IAH...37 1970....32 1971
GLS...47 1886....41 2007

ON TUESDAY THE HIGH OVER THE AREA BEGINS TO MOVE EAST WITH
SOUTHERLY FLOW DEVELOPING AND THEN INCREASING WEDNESDAY. NEXT
UPPER LOW COMES OUT OF THE 4 CORNERS REGION AND INTO SRN PLAINS
BRINGING MOISTURE AND CHANCE OF SHRA/TSRA TO THE REGION THURSDAY.
ANOTHER COLD FRONT SWINGS DOWN EARLY FRIDAY STALLING NEAR THE
COAST. THE BOUNDARY HANGS AROUND THROUGH THE WEEKEND AND WILL
PROBABLY BECOME A DECENT FOCUS FOR SHRA/TSRA. HAVE FAVORED THE GFS
SOLUTION OVER THE ECMWF WHICH SEEMS TO FAR SOUTH WITH THE TRACK OF
THE UPPER LOWS GIVEN THE TENDENCY OF THESE TO BE FARTHER NORTH
WHICH THE GFS HAS BEEN CATCHING ON TO.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  39  63  35  70 /  10   0   0   0   0
HOUSTON (IAH)              74  43  64  36  68 /  10   0   0   0   0
GALVESTON (GLS)            75  47  65  44  67 /  10   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...
     BURLESON...COLORADO...JACKSON...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT MONDAY
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM CDT MONDAY
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...45

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:49 AM CDTSmall Craft AdvisoryHGX47 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.